Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 13, NWS Rapid City, SD

June 2, 2002Campbell County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 2, 2002, 4:01 PM MDT for Campbell County, Wyoming. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2002, 4:01 PM MDT (22:01 UTC)
Expired
Jun 2, 2002, 5:00 PM MDT
In force
59 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Campbell County, WY

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:10 PM MDTHail 1Wyodak, WY
Jun 2, 4:29 PM MDTHail 0.75Rozet, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS53 KUNR 022201
SVRRAP
WYC005-022300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CAMPBELL COUNTY IN NORTHEASTERN WYOMING

* UNTIL 500 PM MDT

* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
  OF GILLETTE TO 8 MILES SOUTH OF SAVAGETON...OR ALONG A LINE        
  EXTENDING FROM 7 MILES NORTHWEST OF GILLETTE TO 38 MILES SOUTH OF  
  GILLETTE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  WRIGHT...
  RENO JUNCTION...
  GILLETTE...
  WYODAK...
  ROZET...

THIS STORM HAS A HISTORY OF PRODUCING WALNUT SIZE HAIL.

LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THIS STORM. SEEK A
STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES.

THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4434 10581 4363 10582 4370 10512 4438 10511

WCJIN-WYNE

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:50 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 2, 1:50 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
150 PM MDT SUN JUN 02 2002

...THREAT OF SVR WX AGAIN TONIGHT...

UPR LVL LOW ACRS NRN ROCKIES...WITH BROAD SW FLOW ALOFT ACRS NRN
PLAINS. SFC TROF EXTENDS FROM ERN WY INTO ERN MT. MAIN CONCERN SVR
WX THREAT TONIGHT.

18Z RUC INDICATING MORE INSTABILITY THAN PREVIOUS RUNS...WITH MUCAPE
RISING TO 2000-2500 J/KG ACRS NERN WY. CAP HAS ERODED THIS AREA AND
CONVECTION ALREADY TAKING PLACE JUST W OF CWFA AS STRONG SHORT WAVE
APPROACHES.  LATEST PROGGED HODOGRAPHS FAVOR SPLITTING SUPERCELLS.
LCLS A BIT TOO HIGH TO SUPPORT MUCH TORNADIC DEVELOPMENT.
INSTABILITY AXIS THEN MOVES ACRS BLACK HILLS AND SWRN SD THIS EVE
WHERE FOCUS OF ACTIVITY WILL SHIFT. MOISTURE IS CERTAINLY IN PLACE
(52F DEWPOINT AT KCUT AT 19Z). CAPPING STILL QUITE STRONG ACROSS S
CNTRL BUT LIKE LAST NIGHT EXPECT STRONG FORCING TO OVERCOME.  LESS
INSTABILITY FOR NORTHERN ZONES...SO EXPECT MOST ACTIVITY TO OCCUR
GENERALLY SOUTH I-90.

AS UPPER LOW MOVES ACRS NRN PLAINS ON MON-TUE COOLER AIR WILL FILTER
INTO AREA AND UNSETTLED WX WILL CONTINUE...ALTHOUGH THREAT OF STRONG
CONVECTION WILL BE ON THE DECREASE.  UPR RIDGING THEN BUILDS BACK
INTO REGION WED FOR BEGINNING OF WARMING TREND.

EXTENDED...DRY AND WARMER THRU THU...WITH SW FLOW RETURNING ON FRI.
STRONG UPR TROF WORKS ACRS NRN PLAINS FRI-SUN FOR COOLING TREND AND
UNSETTLED WX.  PROGGED STRENGTH OF TROF/COLD AIR QUITE IMPRESSIVE
FOR THIS TIME OF YEAR...BUT THEN AGAIN ITS SEVERAL DAYS OUT.

.UNR...SVR TSTM WATCH NERN WY.
JOHNSON

In the hours before

Special weather statement, Jun 2, 11:00 AM MDT, 5 hours 1 minute before
SDZ012>014-024>032-041>044-046-047-049-WYZ054>058-021900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 AM MDT SUN JUN 2 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

.THREAT...
THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER NORTHEAST WYOMING AND A SMALL PART OF SOUTH
CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS
WILL BE HAIL LARGER THAN 3/4 INCH AND DOWNBURST WINDS GREATER THAN
60 MPH.

.DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION
THIS AFTERNOON AND EVENING. THIS DISTURBANCE WILL MOVE THROUGH AN
UNSTABLE ATMOSPHERE PRODUCING SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS
WILL BE OVER NORTHEAST WYOMING AND IN THE WINNER AREA.

OTHER STRONG STORMS MAY DEVELOP OVER THE BLACK HILLS AND EXTREME
SOUTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND THEY WILL CONTAIN
SMALL HAIL AND WIND GUSTS TO 50 MPH.
&&

COUNTIES INCLUDED IN THIS OUTLOOK
ARE...TRIPP...SHANNON...LAWRENCE...PENNINGTON...CUSTER...FALL
RIVER...CROOK...CAMPBELL AND WESTON.

WCJIN-WYNE

HELGESON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:49 PM MDTSevere Thunderstorm WarningUNRWeston56 min
Jun 1, 8:20 PM MDTSevere Thunderstorm WarningUNRCampbell40 min
Jun 2, 3:02 PM MDTSevere Thunderstorm WarningUNRCampbell58 min
Jun 2, 4:14 PM MDTSevere Thunderstorm WarningUNRCrook, Weston61 min
Jun 2, 5:13 PM MDTSevere Thunderstorm WarningUNRCrook, Weston62 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.